Hail, Pulaski
- When
- July 3, 3:06 PM EST to 3:12 PM EST
- Where
- Pulaski County, 2.98 mi NNW of Mt Olivet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.090, -80.850
A weak disturbance riding up and around the periphery of an upper level ridge provided enough lift for scattered thunderstorm development. Enough instability was present for a few of these storms to become briefly severe, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak disturbance riding up and around the periphery of an upper level ridge provided enough lift for scattered thunderstorm development. Enough instability was present for a few of these storms to become briefly severe, producing large hail. The storms primarily formed over the higher terrain and moved off to the southeast into the foothills before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 2:53 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT SUN JUL 3 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING INCREASING THE CHANCES FOR SHOWERS AND STORMS INTO EARLY TONIGHT. THE FRONT WILL DRIFT SOUTHEAST ACROSS THE AREA ON MONDAY BEFORE STALLING OVER NORTH CAROLINA MONDAY NIGHT INTO TUESDAY. THIS WILL RESULT IN CONTINUED CHANCES FOR SHOWERS AND STORMS FROM THE FOURTH OF JULY INTO MIDWEEK. && .NEAR TERM /THROUGH MONDAY/... PASSAGE OF WEAK TROFFINESS TO THE SE COMBO WITH LOW LEVEL WESTERLY WINDS HAS BASICALLY PUT A LID OF MOST CONVECTION ATTM DESPITE HIGH INSTABILITY AND RH IN PLACE. LATEST ANALYSIS ALSO SHOWS THE SURFACE COLD FRONT STILL NW OF THE OHIO RIVER WITH MAIN FOCUS AND BETTER CU FIELDS JUST NOW TAKING SHAPE OVER NRN WVA. THUS HAVE TRIMMED BACK ONSET OF CONVECTION A BIT LATER THIS AFTERNOON/EARLY EVENING WITH BEST CHANCES ALONG THE SOUTHERN BLUE RIDGE AND SW ZONES INITIALLY... THEN ACROSS THE NW/NORTH THIS EVENING AS A POSSIBLE BAND OF TSRA JUST AHEAD OF THE FRONT WORKS IN. THIS MORE IN LINE WITH THE LASTEST HRRR AND SPC WRF ALTHO BOTH DISAGREE ON JUST HOW FAR EAST TO TAKE CONVECTION INTO THE DOWNSLOPE. SINCE SEE SOME POTENTIAL FOR SOMETHING THIS EVENING TO JUMP ACROSS THE RIDGES TO THE LEE TROF GIVEN DEGREE OF INSTABILITY UNDER THE CAP WILL KEEP AT LEAST CHANCE POPS MOST AREAS WITH A BAND OF LOW LIKELYS NW PENDING LATER COVERAGE. EXPECT MOST SHRA TO FADE AFTER MIDNIGHT BUT GIVEN WHATS LEFT OF THE FRONT DRIFTING IN AND APPROACH OF THE NEXT WEAK IMPULSE PLAN TO HOLD ONTO SLIGHT TO LOW CHANCE POPS THRU MUCH OF THE OVERNIGHT. TEMPS TO REMAIN EVEN MORE ON THE MUGGY SIDE UNLESS A BRIEF COOLING BAND OF SHRA/TSRA WORKS THROUGH SO LOWS MAINLY 64-71. QUITE A BIT OF UNCERTAINTY REMAINS FOR THE 4TH AS THE FRONTAL REMNANT LOOKS TO PASS OVERHEAD WHILE WEAK S/W ENERGY WORKS IN FROM THE WEST LATE IN THE DAY. LATEST MODELS RANGE FROM SHRA IN SPOTS ALL DAY PER THE NAM...TO ISOLATED OR LESS COVERAGE OFF THE SPC WRF...TO THE AFTERNOON/EVENING TSRA SCENARIO OFF THE GFS PER DEEPER WESTERLY FLOW. SINCE THE NAM HAS BEEN TOO WET OF LATE...WILL LEAN TOWARD A BIT MORE INSOLATION ESPCLY IN THE WAKE OF ANY CONVECTION FROM THIS EVENING. HOWEVER DOES APPEAR THAT ENOUGH DRY AIR COULD SNEAK IN FROM THE NORTH TO CAUSE LESS COVERAGE NORTHERN TIER ZONES WHERE WILL ONLY SLIGHT POPS THERE. OTRW RUNNING WITH CHANCE...AND PERHAPS A PERIOD OF LOW LIKELYS SW WHERE WILL BE ALONG THE 85H THETA-E GRADIENT...JUST AHEAD OF THE RESIDUAL FRONTAL BAND WHICH SHOULD BE HELPED ALONG INTO N CAROLINA VIA CONVECTION LATE IN THE DAY. MOS TEMPS...SIMILAR TO YDA...REMAIN A GOOD 5-8 DEGREES APART WITH THE GFS SHOWING +22C AT 85H WITH DECENT DOWNSLOPE UNDER SUN WHILE THE NAM COOLER ALOFT UNDER CLOUDS AND MORE SHRA. WILL TREND TOWARD THE WARMER MAV AGAIN BUT STAY COOLER WEST WHERE MORE CLOUDS/SHRA POSSIBLE. OTRW HIGHS MAINLY IN THE 80S EXCEPT 90ISH EASTERN SLOPES INTO THE SE PIEDMONT. && .SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/... BY EARLY TUESDAY MORNING...THE COLD FRONT WILL SETTLE FROM THE DELMARVA REGION THROUGH THE NORTH CAROLINA MOUNTAINS...ALONG THE SOUTHERN FRINGE OF OUR FORECAST REGION. STILL LOOKING AT THE POSSIBILITY OF SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE SOUTHERN HALF OF THE FORECAST REGION IN THE VICINITY OF THE FRONT...MAINLY DURING THE AFTERNOON AND EVENING THANKS TO THE ADDED INSTABILITY OF DAYTIME HEATING. THUNDERSTORM ACTIVITY WILL BECOME INCREASINGLY ISOLATED FURTHER NORTHWARD AS A WEAK RIDGE OF HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES. BY WEDNESDAY...THE FRONT TO OUR SOUTH BEGINS TO DISSIPATE AS ITS PARENT LOW PRESSURE SYSTEM MOVES AWAY OVER NORTHEAST CANADA. REGARDLESS...SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE...WITH INCREASING CHANCES FROM NORTH TO SOUTH. HIGH PRESSURE WILL BE FURTHER EASTWARD ON WEDNESDAY...AND WILL BUILD SOUTHWARD ALONG THE EASTERN SLOPES OF THE APPALACHIAN MOUNTAINS. THIS HIGH PRESSURE WILL HELP LOWER AFTERNOON TEMPERATURES A FEW DEGREES ACROSS THE PIEDMONT REGION...WITH HIGHS EXPECTED TO REACH THE MID 80S TO NEAR 90. SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON THURSDAY AFTERNOON AND EVENING AS HIGH PRESSURE CONTINUES EASTWARD AND ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. WITH THE ADDED INSTABILITY OF THE APPROACHING COLD FRONT...MAY SEE A FEW OF THESE STORMS BECOME STRONG TO SEVERE...ALTHOUGH THE THREAT DOES NOT SEEM PARTICULARLY HIGH AT THIS TIME. INCREASED CLOUDCOVER ON THURSDAY WILL HELP LIMIT AFTERNOON HEATING SOMEWHAT...AND WILL BE EXPECTING AFTERNOON HIGHS RANGING FROM THE LOW TO MID 80S WEST OF THE BLUE RIDGE...AND IN THE UPPER 80S TO LOW 90S TO THE EAST. && .LONG TERM /FRIDAY THROUGH SUNDAY/... FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE COLD FRONT WILL MOVE SLOWLY SOUTHWARD AS IT ENTERS OUR REGION ON FRIDAY...AND BECOME NEARLY STATIONARY ACROSS NORTH CAROLINA. WITH HIGH PRESSURE SLIDING EASTWARD ACROSS THE LOWER GREAT LAKES REGION...WILL STILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH NEXT WEEKEND...MAINLY IN THE AFTERNOONS AND EVENING...WITH INCREASINGLY HIGHER CHANCES FROM NORTH TO SOUTH. HIGH TEMPERATURES EACH DAY WILL GENERALLY RANGE FROM THE LOWER 80S IN THE WEST...TO THE MID 80S TO NEAR 90 IN THE EAST. LOW TEMPERATURES WILL RANGE FROM THE LOWER 60S WEST TO THE UPPER 60S EAST. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A COLD FRONT WILL CONTINUE TO APPROACH THE AREA FROM THE OHIO VALLEY THROUGH THIS EVENING WITH A RIBBON OF HIGHER MOISTURE AND WEAK CONVERGENCE PRECEDING THE BOUNDARY FROM THE NORTH. WEST WINDS AHEAD OF THE FRONT LOOK TO LIMIT OVERALL COVERAGE OF STORMS ESPECIALLY OVER THE EASTERN SITES THAT WILL SEE MORE SUBSIDENCE IN THE WAKE OF THE PASSING EARLIER STORMS. ANTICIPATE SLOW MOVING CLUSTERING OF STORMS THAT DEVELOP. WITH LOTS OF DEBRIS CLOUDS ACROSS THE SE WVA SITES...A LITTLE LESS CONFIDENT IN SEEING WIDESPREAD ENOUGH COVERAGE TO KEEP IN THE TAFS WITH POTENTIAL FOR MORE TSRA ALONG THE SRN BLUE RIDGE. THUS TRIMMING BACK TO VICINITY MENTION AT KBLF/KLWB WHILE ADDING CB TO KBCB/KROA WHERE THINGS ARE A LITTLE MORE UNSTABLE. OTRW MAINLY VFR IN SCTD/BKN CU UNDER PATCHY MID DECK FAR WEST AND MAINLY JUST SCTD CU IN THE EAST. THE COLD FRONT IS EXPECTED TO STALL OVER THE AREA MONDAY WITH PERHAPS A WEAK MID LEVEL WAVE TRACKING ALONG THE BOUNDARY BY AFTERNOON. HOWEVER CONFIDENCE REMAINS QUITE LOW WITH THIS SCENARIO AS FASTER TIMING COULD MEAN MORE IN THE WAY OF -SHRA WEST EARLY MONDAY WHILE LATER SPELLS OVERALL VFR AND AFTERNOON STORMS. SINCE GUIDANCE HAS BACKED OFF ON CLOUDS/SHRA EARLY WILL TREND MORE TOWARD VFR WITH BKN CU/SC CIGS UNDER MID DECK THRU MIDDAY. THIS STATIONARY FRONT WILL THEN BECOME THE FOCUS FOR DAILY THREAT OF SHRA/TSRA THROUGH AT LEAST MID WEEK. COVERAGE WILL BE SCATTERED AND MAINLY CONFINED TO THE AFTERNOON AND EVENING HOURS. ANOTHER COLD FRONT MAY BRING A MORE WIDESPREAD SHRA/TSRA THREAT TO THE AREA THURSDAY INTO FRIDAY. OUTSIDE OF THE DAILY THUNDERSTORM THREAT AND POTENTIAL FOR SOME PATCHY FOG DURING THE LATE NIGHT PERIODS...MAINLY VFR CONDITIONS ARE ANTICIPATED THROUGH THE HOLIDAY WEEK. && .CLIMATE... RECORD HIGHS FOR: SUNDAY JULY 3 BLUEFIELD 87 SET IN 2006 ROANOKE 96 SET IN 1966 LYNCHBURG 97 SET IN 1970 BLACKSBURG 95 SET IN 1954 DANVILLE 99 SET IN 1968 NEW RECORD HIGH HAS ALREADY BEEN REACHED AT BLUEFIELD WHERE THE TEMPERATURE HAS RISEN TO 88 DEGREES SO FAR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...NF LONG TERM...NF AVIATION...JH/PM CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT SUN JUL 3 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-042000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 349 PM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 16
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT SUN JUL 3 2011
VAZ013-016-017-032045-
CARROLL VA-FLOYD VA-PULASKI VA-
350 PM EDT SUN JUL 3 2011
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PULASKI
COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
PULASKI...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PULASKI AROUND 405 PM...DUBLIN AROUND 410
PM...DRAPER AROUND 425 PM AND CLAYTOR LAKE STATE PARK AROUND 445 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3719 8076 3706 8055 3705 8054 3705 8056
3699 8054 3701 8052 3699 8050 3701 8046
3700 8045 3681 8069 3697 8082 3703 8090
3711 8093
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN JUL 3 2011
VAZ023-024-034-035-032045-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
351 PM EDT SUN JUL 3 2011
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...BOTETOURT
AND ROCKBRIDGE COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GLASGOW...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GLASGOW AROUND 420 PM...BUENA VISTA CITY
AROUND 430 PM...SNOWDEN AROUND 440 PM AND BIG ISLAND AROUND 445 PM.
LAT...LON 3770 7914 3745 7924 3745 7926 3744 7927
3743 7925 3740 7927 3757 7970 3778 7960
KKThe Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Four inch diameter limbs blown down by thunderstorm winds.
A few trees blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332911, 332912, 332915, 332916, 332918, 332913, 332914, 332919, 332921.